MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NW ABLATION SYSTEM, US; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NW ABLATION SYSTEM, US; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number NWC1US1N
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); Insufficient Information (4580)
Date of Event 07/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).As the device was not returned, an analysis investigation could not be performed.A conclusion could not be reached as to what may have caused or contributed to the event.We did not receive a batch or lot number for the product involved in this complaint.Therefore, we were unable to check manufacturing records for any related non-conformance.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent.Does the author/surgeon believe that the neuwave devices mentioned in this article caused/contributed to the reported events in the article? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported via journal article title: ct and mr imaging surveillance of stage 1 renal cell carcinoma.After microwave ablation.Authors: karla a.Wetley , e.Jason abel , leo d.Dreyfuss , wei huang , chris l.Brace , shane a.Wells.Citation cite:abdominal radiology (2020) 45:2810¿2824.Https://doi.Org/10.1007/s00261-020-02662-9.The objective of this study is to describe the ct and mr imaging findings after microwave ablation of clinical stage 1 renal cell carcinoma (rcc).This single-center retrospective study was performed under a waiver of informed consent.49 patients (38 m/11f, mean age 66 ± 9.0) with 52 ct1a rcc and 19 patients (10m/9f, mean age 67 ± 9.7) with 19 ct1b rcc were treated with percutaneous microwave ablation between january 2012 and june 2014.The size and volume of the rcc and ablation zone were measured and the kidney, ablation zones and retroperitoneum were assessed at immediate post-procedure ct and surveillance ct and mri.Microwave ablation procedures were performed in a ct suite (ge optima 580w, waukesha, wi) with the patient under general anesthesia.All ablation procedures were performed in a single session with curative intent.The microwave ablation procedures were performed by 1 of 6 radiologists experienced (1¿21 years) in tumor ablation.Percutaneous biopsy was performed at least 2 weeks prior to the ablation procedure.A 2.45-ghz, gas cooled microwave ablation system (certus 140, neuwave medical, madison, wi) with 17-gauge antennas was used for all cases.Two (n = 3) or three (n = 16) antennas [pr (n = 16) or lk (n = 2); neuwave medical] were used for all patients with t1b rcc.Antennas were placed with an initial goal of applying maximum microwave power for 5 min.An overlapping ablation was performed if the initial zone of ablation failed to cover the tumor and adequate margin based upon peri-procedural us or ct.Contrast-enhanced ct was performed immediately after ablation procedures in order to evaluate technical success and assess for complications.Clinical follow-up and imaging with ct or mri of the abdomen were obtained at target intervals of 3¿6, 12, 24 and 36 months.The duration of follow-up was defined from the date of the microwave ablation to the date of last imaging follow-up.Reported complications included (b)(6)-year-old man with 2.1 cm t1a papillary renal cell carcinoma (rcc) ureteral tethering causing progressive low-grade obstruction after mw ablation of a medial lower pole.(b)(6) year old woman with 3.2 cm t1a clear cell renal cell carcinoma (renal score 8p): outcome hematoma and resolved prior to 6 months followup.(b)(6)-year-old woman with 3.0 cm t1a clear cell renal cell carcinoma (rcc) (renal nephrometry score: 5p) t2-weighted fat saturation , t1-weighted fat saturation pre and post-contrast mri 6 months following microwave ablation (mw).The expected appearance of the ablation zone is heterogeneously hyperintense on t2w and hyperintense on t1w with no internal enhancement.(b)(6)-year-old man with 2.8 cm t1a clear cell renal cell carcinoma (rcc) (renal nephrometry score: 6a.) axial t1-weighted fat saturation pre post-contrast and t1-weighted subtraction ,mri 6 months following microwave ablation (mw).(b)(6)-year-old man with a poorly marginated and inconspicuous 2.4 cm t1a high-grade (iii-iv) clear cell renal cell carcinoma (rcc) axial t1-weighted fat saturation mri post-contrast 2 years following mw ablation.There is infiltrative tumor along the medial aspect of the index ablation, adjacent to the renal cortex consistent with local tumor progression.A (b)(6)-year-old woman with a 3.5 cm t1a papillary renal cell carcinoma (rcc).Fluid surrounding the index ablation on mri is consistent with a urinoma.(b)(6)-year-old man with a 3.0 cm t1a clear cell renal cell carcinoma (rcc) arising from the left mid kidney.Renal nephrometry score: 8×x.Axial t2-weighted fat saturation mri of the abdomen 6 months and 3 years following mw ablation.Fluid surrounding the index ablation, compatible with a urinoma, resolved in follow-up.(b)(6)-year-old man with a 2.7 cm t1a chromophobe renal cell carcinoma (rcc) coronal t2-weighted mri of the abdomen 6 months and 2 years following mw ablation.Upper pole calyceal dilatation and renal cortical atrophy occurred in association with an upper pole urinoma.(b)(6)-year-old man with a 4.1 cm t1b clear cell renal cell carcinoma (rcc) coronal t2-weighted mri of the abdomen 6 months and 2 years following mw ablation.Upper, mid and lower pole calyceal dilatation and diffuse renal cortical atrophy occurred in association with a mid pole urinoma.A (b)(6)-year-old woman with a 2.1 cm t1a clear cell renal cell carcinoma (rcc).Enhancing soft tissue in the retroperitoneum,.Percutaneous biopsy was performed and ¿fat necrosis¿ was diagnosed at surgical pathology.(b)(6)-year-old man with a 3.3 cm t1a clear cell renal cell carcinoma (rcc).Infiltrative soft tissue in the retroperitoneum.Percutaneous biopsy was performed and ¿fat necrosis¿ was diagnosed at surgical pathology.(b)(6)-year-old man with a 2.5 cm t1a papillary type 2 renal cell carcinoma (rcc) t1-weighted mri of the abdomen 2 years following mw ablation there is enhancing soft tissue in the abdominal wall without loss of opposed-phase t1w signal , along the course of the biopsy needle and ablation antenna path.Percutaneous biopsy was performed and rcc was diagnosed at surgical pathology.In conclusion ct and mr imaging features after microwave ablation of renal cell carcinoma are predictable and reliably demonstrate treatment success, early and delayed complications, and local recurrences that can guide patient management.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/30/2021.

Brand Name
NW ABLATION SYSTEM, US
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer Contact
kara ditty-bovard
3529 anderson st
madison, WI 53704
6107428552
MDR Report Key12068045
Report Number3008769756-2021-00048
Device Sequence Number3564672
Product Code NEY
UDI-Device Identifier00853719006753
UDI-Public00853719006753
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberNWC1US1N
Device Catalogue NumberNWC1US1N
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/27/2021
Supplement Date Received by Manufacturer11/30/2021
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date11/30/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown